Alert archive / Illinois / River Flood Warnings in 2008

River Flood Warning 170, NWS St. Louis, MO

May 31, 2008Jersey County, Illinois; Saint Charles County, Missouri

NWS St. Louis, MO issued this river flood warning at May 31, 2008, 9:38 PM CDT for Jersey County, Illinois; Saint Charles County, Missouri. It took effect at Jun 1, 2008, 7:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 31, 2008, 9:38 PM CDT (02:38 UTC)
In effect from
Jun 1, 2008, 7:00 AM CDT
Expired
Jun 1, 2008, 11:28 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Flood severity
Minor

Counties Jersey County, IL, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 30 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Grafton (GRFI2).

Action stage
18 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05587450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KLSX 010238
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
938 PM CDT SAT MAY 31 2008

...THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ILLINOIS...MISSOURI... 

  MISSISSIPPI RIVER AT GRAFTON AFFECTING JERSEY AND ST. CHARLES 
  COUNTIES

.THIS FLOOD WARNING IS A RESULT OF ANYWHERE FROM 1 TO 2 INCHES OF 
PRECIPITATION THE PAST 24 HOURS IN ADDITION TO UPSTREAM BASIN 
RUNOFF IN ASSOCIATION WITH ABOVE AVERAGE RAINS THE PAST SEVERAL
MONTHS...

HEAVY RAINS COULD CAUSE RIVER LEVELS TO RISE EVEN HIGHER THAN PREDICTED.  

THE NATIONAL WEATHER SERVICE WILL MONITOR THIS DEVELOPING SITUATION 
AND ISSUE FOLLOW UP STATEMENTS AS CONDITIONS OR FORECASTS CHANGE.

SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS.  THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE 
PASSAGE.

THIS PRODUCT ALONG WITH ADDITIONAL WEATHER AND STREAM INFORMATION IS 
AVAILABLE AT HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=LSX /LOWER 
CASE/

ILC083-MOC183-020238-
/O.NEW.KLSX.FL.W.0170.080601T1200Z-080603T0000Z/
/GRFI2.1.ER.080601T1200Z.080601T1800Z.080602T0000Z.NO/
938 PM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MISSISSIPPI RIVER AT GRAFTON.
* FROM SUNDAY MORNING TO MONDAY EVENING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT 9:00 PM SATURDAY THE STAGE WAS 17.7 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY SUNDAY MORNING AND CONTINUE 
  TO RISE TO NEAR 18.1 FEET BY SUNDAY EARLY AFTERNOON. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY SUNDAY EVENING.
* IMPACT...AT 18.0 FEET...FLOOD STAGE.  RIGHT BANK BEGINS TO OVER 
  FLOW...FLOODING FARMLAND.

$$

&&
                   FLD  LATEST              7AM FORECAST
LOCATION           STG  OBS STG   06/01  06/02  06/03  06/04  06/05

MISSISSIPPI RIVER
  GRAFTON          18   17.7      18.0   17.8   17.2   17.0   17.0
1 follow-up statement
000 
WGUS83 KLSX 011628
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1128 AM CDT SUN JUN 01 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN ILLINOIS
AND MISSOURI...


  MISSISSIPPI RIVER AT GRAFTON AFFECTING JERSEY AND ST. CHARLES 
  COUNTIES


THIS WILL BE THE LAST STATEMENT FOR THIS EVENT.

SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS.  THE WATER MAY BE TOO DEEP TO ALLOW FOR SAFE 
PASSAGE.

THIS PRODUCT ALONG WITH ADDITIONAL WEATHER AND STREAM INFORMATION IS 
AVAILABLE AT HTTP://WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=LSX /LOWER 
CASE/

ILC083-MOC183-011658-
/O.CAN.KLSX.FL.W.0170.000000T0000Z-080603T0000Z/
/GRFI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1128 AM CDT SUN JUN 01 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE MISSISSIPPI RIVER AT GRAFTON.
* AT 11 AM SUNDAY THE STAGE WAS 17.8 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...THE RIVER IS CRESTING BELOW FLOOD STAGE AT 17.8 FEET.

$$

&&
                   FLD  LATEST              7AM FORECAST
LOCATION           STG  OBS STG   06/02  06/03  06/04  06/05  06/06

MISSISSIPPI RIVER
  GRAFTON          18   17.8      17.7   17.3   17.0   17.0   17.3

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 31, 6:40 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 31, 6:40 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT SAT MAY 31 2008

.DISCUSSION...
/257 PM CDT SAT MAY 31 2008/
A WEAK COLD FRONT HAS SETTLED INTO THE NORTHERN OZARKS THIS
AFTERNOON. SURFACE DEWPOINTS HAVE FALLEN OFF INTO THE UPPER 50S TO
LOWER 60S NORTH OF THE FRONT BUT REMAIN IN THE UPPER 60S TO LOWER
70S SOUTH OF THE FRONT. THE FRONT IS EXPECTED TO SETTLE SOUTHWARD
TONIGHT AND ON SUNDAY. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA
TONIGHT AND SUNDAY. THE FRONTAL BOUNDARY IS THEN FORECAST TO LIFT
NORTHEAST ACROSS THE AREA MONDAY NIGHT.

LOW LEVEL MOISTURE WAS POOLED ACROSS SOUTHERN KS AND SOUTHERN MO THIS
MORNING. CONVECTION CONTINES TO DRIFT ACROSS THE OZARKS THIS
AFTERNOON AND IS EXPECTED TO AFFECT THE SOUTHERN PORTION OF THE
FORECAST AREA LATER THIS AFTERNOON AND TONIGHT.

POPS WILL REMAIN FAIRLY LOW FOR THE AREA THROUGH SUNDAY NIGHT.
STRONG LOW LEVEL WARM AIR ADVECTION/MOISTURE ADVECTION IS FORECAST
BY THE MODELS INTO THE AREA MONDAY AND MONDAY NIGHT WITH HIGHER
POPS. BESIDES IT WILL NOT HAVE RAINED FOR NEARLY 2 DAYS BY THEN.

A SIGNIFICANT UPPER TROF IS FORECAST TO DIG INTO THE GREAT PLAINS BY
EARLY THURSDAY. NOW THE GFS IS DEEPER AND SLOWER WITH THIS SYSTEM
THAN THE ECMWF. WIDESPREAD CONVECTION IS EXPECTED LATE IN THE WEEK
WITH THIS STRONG SHORT WAVE AS IT SWINGS ACROSS.

TPS

&&

.AVIATION...
/633 PM CDT SAT MAY 31 2008/
FOR THE 00Z TAFS...
THUNDERSTORMS HAVE BLOSSOMED OVER THE LAST FEW HOURS INVOF OF
INTERSTATE 70 WHERE HEATING TODAY RESULTED IN A MODERATELY
UNSTABLE AIR MASS. PRIND ARE THAT LOW LEVEL CONVERGENCE CENTERED
AROUND 3-5KT AGL IS THE DRIVING MECHANISM. PCPN SHOULD END AT KCOU
IN THE NEXT HR OR SO WITH THUNDERSTORMS IMPACTING KSTL/KSUS FOR
THE NEXT FEW HOURS. THESE STORMS HAVE BEEN PRODUCING SOME GUSTY
WINDS DUE TO RATHER STEEP LOW LEVEL LAPSE RATES AND HENCE PUT SOME
DECENT GUSTS IN WITH THE TSRA. MID-HIGH CLOUDS WILL BE LEFT IN THE
WAKE OF THE THUNDERSTORMS AND THIS CLOUD SHOULD THIN/CLEAR
OVERNIGHT LEAVING LIGHT WINDS AND SMALL T/TD SPREADS FROM KCOU
THRU KSTL. DUE TO THIS I ADDED SOME FOG. FOG SHOULD LIFT IN THE
MORNING WITH DIURNAL CU DEVELOPING ON SUNDAY MONRING.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 31, 4:30 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT SAT MAY 31 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
430 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL INTO SOUTHEAST MISSOURI AS WELL AS SOUTHERN ILLINOIS
PRIMARILY THIS EVENING. THE MAIN THREAT FROM THE STORMS WILL BE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
OZARKS ON SUNDAY. THE MAIN THREAT FROM THE STORMS WILL BE LARGE
HAIL AND POSSIBLE DAMAGING WINDS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA MONDAY AND MONDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE WITH THE STORMS.

THERE IS YET ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT...AS WELL AS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR TONIGHT OVER PARTS OF CENTRAL
INTO SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS INTO THE EVENING
HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

SIPPRELL

In the hours before

Local storm report, May 31, 7:40 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
740 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             BRIGHTON                39.04N  90.14W
05/31/2008  E0.75 INCH       MACOUPIN           IL   AMATEUR RADIO

&&

EVENT NUMBER 00298

FGLASS
Local storm report, May 31, 7:44 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             BRIGHTON                39.04N  90.14W
05/31/2008  E1.75 INCH       MACOUPIN           IL   LAW ENFORCEMENT

&&

EVENT NUMBER 00299

FGLASS
Local storm report, May 31, 7:46 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
746 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       WINFIELD                39.00N  90.74W
05/31/2008  M3.75 INCH       LINCOLN            MO   TRAINED SPOTTER

            24 HOUR TOTAL

&&

EVENT NUMBER 00300

TRUETT
Local storm report, May 31, 7:53 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     2 S SHIPMAN             39.09N  90.05W
05/31/2008  M53 MPH          MACOUPIN           IL   AMATEUR RADIO

&&

EVENT NUMBER 00301

FGLASS
Local storm report, May 31, 8:31 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
831 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND GST     HILLSBORO               39.16N  89.48W
05/31/2008  M31 MPH          MONTGOMERY         IL   AMATEUR RADIO

&&

EVENT NUMBER 00302

TRUETT
Local storm report, May 31, 9:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
911 PM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             OMEGA                   38.70N  88.78W
05/31/2008  E0.75 INCH       MARION             IL   PUBLIC

&&

EVENT NUMBER 00303

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:28 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison47 min
May 31, 7:19 PM CDTSevere Thunderstorm WarningLSXLincoln11 min

Nearby

River Flood Warnings in Illinois, 2008River Flood Warnings in Missouri, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.